Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS JSJ

July 29, 2017

NWS JSJ issued this flash flood warning at Jul 29, 2017, 2:08 PM CDT. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2017, 2:08 PM CDT (19:08 UTC)
Expired
Jul 29, 2017, 4:00 PM CDT
In force
112 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 88 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:50 PM CDTFLASH FLOODLares, PREMERGENCY MANAGEMENT OFFICIALS REPORTED THAT A BRIDGE IS CLOSED DUE TO FLOODING FROM RIO GUAJATACA IN BARRIO SEBURUQUILLO IN LARES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

747 
WGCA52 TJSJ 291908
FFWSJU
PRC081-131-292100-
/O.NEW.TJSJ.FF.W.0029.170729T1908Z-170729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
308 PM AST SAT JUL 29 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Lares Municipality in Puerto Rico...
  San Sebastian Municipality in Puerto Rico...

* Until 500 PM AST

* At 306 PM AST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is moving downstream from Lares in the Guajataca River. 
  The river gage was reporting 13.5 feet and rising rapidly from a 
  flood stage of 13 feet.

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 1836 6690 1834 6683 1830 6684 1827 6684
      1830 6692 1836 6692

$$

Snell
2 follow-up statements
003 
WGCA72 TJSJ 291926
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
326 PM AST SAT JUL 29 2017

PRC081-131-292100-
/O.CON.TJSJ.FF.W.0029.000000T0000Z-170729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-San Sebastian PR-
326 PM AST SAT JUL 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM AST FOR
LARES AND SAN SEBASTIAN MUNICIPALITIES...

At 323 PM AST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area.  Flash 
flooding has begun. Rio Guajataca has surpassed 14.75 feet in Lares. 
Flooding is expected along the banks of the Guajataca river in Lares 
affecting Barrio La Cuadra and homes are in danger of flooding in 
Barrio Seboruquillo. Additional rainfall amounts of more than one 
inch are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. If your area is being flooded please 
contact emergency management when it is safe to do so.

&&

LAT...LON 1836 6690 1834 6683 1830 6684 1827 6684
      1830 6692 1836 6692

$$

Snell
854 
WGCA72 TJSJ 292057
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
457 PM AST SAT JUL 29 2017

PRC081-131-292106-
/O.EXP.TJSJ.FF.W.0029.000000T0000Z-170729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-San Sebastian PR-
457 PM AST SAT JUL 29 2017

...THE FLASH FLOOD WARNING FOR LARES AND SAN SEBASTIAN MUNICIPALITIES
WILL EXPIRE AT 500 PM AST...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures 
as some areas will experience prolonged inundations.

LAT...LON 1836 6690 1834 6683 1830 6684 1827 6684
      1830 6692 1836 6692

$$

Snell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:31 AM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 29, 9:31 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1031 AM AST Sat Jul 29 2017

.UPDATE...The weak tropical wave that moved across the region
yesterday is now across Hispaniola. A relatively drier air mass
moved across the local islands overnight and early this morning.
A persistent but weakening upper level trough is expected to
remain northeast of the region until tonight. An area of low level
moisture embedded in the east southeast trade wind flow is
expected to reach the local islands late this morning through at
least Sunday morning. At this time, Doppler radar indicated
isolated to scattered shower activity moving across the U.S.
Virgin Islands, eastern sections of Puerto Rico as well as across
the surrounding coastal waters. This activity was associated with
the aforementioned surge of low level moisture. Not significant
precipitation was observed elsewhere over land areas so far this
morning.

The surge of low level moisture in combination with the upper
trough, strong daytime heating and local effects will be
sufficient to produce the development of another round of
scattered showers and isolated to scattered thunderstorms mostly
along, north and northwest of Cordillera Central this afternoon.
Due to previous days rainfall across these same areas, urban and
small stream flooding are expected this afternoon. Showers and
thunderstorms are also possible across the San Juan metro area.

&&

.AVIATION...After 29/16Z, showers and thunderstorms are expected
to increase across PR which is expected to cause at least VCTS
across the terminals in PR and possible TEMPO TSRA at TJMZ and
TJBQ at some point between 29/16Z and 29/21Z. Winds will be
generally from the ESE at about 10-15KT today with sea breeze
variations. Winds are expected to become light and variable after
29/22Z.

&&

.MARINE...Relatively tranquil marine conditions are expected to
continue during the rest of the weekend with winds at 10 to 15
knots and seas at 2 to 5 feet. A wind surge will increase seas and
winds through much of next week, resulting in possible small
craft advisories across the offshore waters and passages.

&&

.PREV DISCUSSION... /issued 522 AM AST Sat Jul 29 2017/

SYNOPSIS...
A TUTT low to the northeast will continue to move away as a mid
to upper level ridge continues to build over the region. At the
surface, a strong high pressure will continue to produce a east to
east-southeast wind flow until Tuesday. A wind surge is forecast
to arrive Monday afternoon into Tuesday ahead of the next tropical
wave, which is forecast to arrive by Wednesday.

SHORT TERM...Today through Monday...

Brief showers are expected to continue affecting the local waters
and portions of the USVI as well as eastern PR through the morning
hours. An increase in available moisture is expected by this
afternoon, which will help in the development of showers and
thunderstorms in the afternoon hours when combined with the local
effects. The most persistent showers and thunderstorms are expected
to be across the western, interior, and northwestern sections of PR,
but there is still a chance of showers and thunderstorms across
other sections of the northern half of PR, including the San Juan
metro. Temperatures across the lower elevations are expected to be
hot, with max temps reaching the low to mid 90s and apparent temps
likely surpassing 100 degrees for a few hours this afternoon. The
higher elevations will not be as hot, with temps staying mainly in
the low to mid 80s.

Drier air is expected to move in on Sunday, which will cause a
decrease in shower activity but there will still be a chance of
showers and thunderstorms across the northwestern sections of PR due
to the southeasterly wind flow. Then on Monday, the afternoon
convection will possibly be more across western and central PR
because the winds will be more easterly.

LONG TERM...Tuesday through Sunday...
A ridge aloft is expected to hold over the region the upcoming
week. Under this pattern aloft the trade winds will push a
Saharan Dust Particles over the islands. Also, a wind surge is
forecast to increase winds across the islands by Tuesday ahead of
the next tropical wave. Then, model guidance quickly bring a
tropical wave with abundant tropical moisture Wednesday into
early Thursday. This scenario can increase the potential for
showers and thunderstorms across the islands. Moisture is forecast
to rapidly erodes by Thursday afternoon or Friday, as another dry
air mass with more Saharan dust particles filters over the
islands. Saturday into Sunday, model guidance suggest an upper
level trough over the islands with the arrival of another tropical
wave by late Saturday or Sunday.

The greatest shower coverage seems to be Wednesday into early
Thursday. However each day the seasonable weather pattern can be
expected across the region, with passing showers across the
E-Puerto Rico and the U.S. Virgin Islands during the overnight
and early morning hours followed by afternoon convection along and
to the west of the Cordillera Central.

AVIATION...
VFR conds expected through 29/16Z with only VCSH
until then across the local terminals except for TJMZ. Afternoon
convection is expected across PR which is expected to cause at least
VCTS across the terminals in PR and possible TEMPO TSRA at TJMZ and
TJBQ at some point between 29/16Z and 29/21Z. Winds will be
generally from the ESE at about 10-15KT today with sea breeze
variations.

MARINE...
MARINE UPDATE...Fairly tranquil marine conditions are expected to
continue during the weekend with winds at 10 to 15 knots and seas
at 2 to 5 feet. A wind surge will increase seas and winds through
much of next week. Resulting in possible small craft advisories
across the offshore waters and passages.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  80  91  81 /  50  30  30  20
STT  90  82  90  81 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JF
LONG TERM....99
Hazardous weather outlook, Jul 29, 4:35 AM CDT, 9 hours 33 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
519 AM AST sabado 29 de julio de 2017

AMZ710>745-PRZ001>013-301000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
519 AM AST sabado 29 de julio de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y
vientos en rafagas breves esta tarde a traves de la mitad norte de
Puerto Rico, con los aguaceros y tronadas mas persistentes
posiblemente a traves de sectores del oeste, interior y noroeste de
Puerto Rico al igual que sobre porciones del area metropolitana de
San Juan.

.Inundaciones...Se esperan que los aguaceros y tronadas podrian
resultar en fuertes lluvias, que pudieran resultar en inundaciones
urbanas y de riachuelos.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte central de Puerto Rico.

.Calor...Vientos alisios del este sureste resultaran en temperaturas
sobre lo normal y indice de calor a lo largo de las areas mas bajas
de Puerto Rico.

.Dias dos a siete...domingo a viernes

Temperaturas maximas estaran sobre lo normal a traves de las areas
mas bajas de Puerto Rico hasta por lo menos el lunes. Se espera una
onda tropical el miercoles, que traera humedad adicional y posibles
tronadas hacia el area local. Por lo menos un riesgo moderado de
corrientes marinas se espera durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar inundaciones a la oficina del
Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-301000-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
519 AM AST sabado 29 de julio de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta noche

No es esperan condiciones peligrosas de tiempo en este momento.

.Dias dos a siete...domingo a viernes

Se espera una onda tropical el miercoles, que traera humedad
adicional y posibles tronadas hacia el area local. Por lo menos un
riesgo moderado de corrientes marinas se espera comenzando el lunes
y los dias despues.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores.

In the hours before

Special weather statement, Jul 29, 1:45 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service San Juan PR
245 PM AST SAT JUL 29 2017

PRZ001-005-006-008>010-291945-
Northwest-San Juan and Vicinity-North Central-Central
Interior-Mayaguez and Vicinity-Western Interior-
245 PM AST SAT JUL 29 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT LARES...MOROVIS...
NARANJITO...VEGA ALTA...SAN SEBASTIAN...ARECIBO...TOA BAJA...
ISABELA...MOCA...QUEBRADILLAS...RINCON...CIALES...HATILLO...UTUADO...
MANATI...FLORIDA...ANASCO...VEGA BAJA...CAMUY...BARCELONETA...
DORADO...COROZAL...AGUADA...AGUADILLA AND TOA ALTA MUNICIPALITIES...

At 241 PM AST, thunderstorms with frequent lightning were over
central and western Puerto Rico. These thunderstorms are
particularly dangerous because lightning is striking well outside
of the rain areas on the northern coastal plains from the
overhanging anvils of the storms.

Those outside should find lightning-safe shelter--inside--not under
trees.

LAT...LON 1850 6700 1848 6692 1849 6680 1847 6674
      1849 6667 1848 6652 1847 6647 1848 6644
      1847 6624 1831 6623 1831 6724 1835 6726
      1837 6724 1842 6716 1848 6717 1851 6714
TIME...MOT...LOC 1841Z 240DEG 0KT 1845 6680

Snell
Special weather statement, Jul 29, 2:00 PM CDT, 8 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
245 PM AST sabado 29 de julio de 2017

PRZ001-005-006-008>010-2JFIGUEROA/ICOLONPAGAN91945-Noroeste-San Juan
y Vecindad-Norte Central-Central Interior-Mayaguez y Vecindad-Oeste
Interior-245 PM AST sabado 29 de julio de 2017

...UN AREA DE FUERTES TRONADAS AFECTARA LOS SIGUIENTES MUNICIPIOS DE
PUERTO RICO...LARES...MOROVIS...NARANJITO...VEGA ALTA...SAN
SEBASTIAN...ARECIBO...TOA BAJA... ISABELA...MOCA...QUEBRADILLAS...
RINCON... CIALES... HATILLO...UTUADO...MANATI...FLORIDA...ANASCO...
VEGA BAJA...CAMUY...BARCELONETA...DORADO...COROZAL...AGUADA...
AGUADILLA Y TOA ALTA...

A las 2:41 PM AST, tronadas con actividad de rayos frecuente estaban
localizadas sobre el centro y oeste de Puerto Rico. Estas tronadas
son particularmente peligrosas ya que se han observado impactos de
rayos fuera del area de lluvias a traves de las planicies costeras
del norte.

Aquellos que se encuentren al aire libre deben encontrar un lugar
seguro dentro y no bajo arboles.

Snell/ICOLONPAGAN

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:22 PM CDTAreal Flood AdvisoryJSJ113 min
Jul 29, 1:04 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 29, 1:08 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 29, 1:45 PM CDTSpecial Weather StatementJSJ60 min
Jul 29, 2:18 PM CDTAreal Flood AdvisoryJSJ117 min
Jul 29, 2:36 PM CDTAreal Flood AdvisoryJSJ114 min

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.